Texas, 2025Blizzard and Winter Storm in Texas, January 9 to 10, 2025
January 9 to 10, 2025 · NWS AMA · 20 events in 19 counties and zones
A dynamic upper level storm system moved across the combined Panhandles on January 9, 2025. The setup was uniquely favorable for a portion of the Texas Panhandle to receive prolonged snowfall as well as a multi-hour window during the afternoon and evening where heavy snowfall occurred.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dynamic upper level storm system moved across the combined Panhandles on January 9, 2025. The setup was uniquely favorable for a portion of the Texas Panhandle to receive prolonged snowfall as well as a multi-hour window during the afternoon and evening where heavy snowfall occurred. A slower system, better moisture quality, cold front temperature reinforcement, Canadian River Valley enhancements, and several other surface level and atmospheric factors culminated to provide several inches of snow for the Panhandles. The onset of the event began around 5AM for the southern Texas Panhandle and the system slowly progressed northward. By 7-8AM, multiple locations in the south-central Texas Panhandle, such as Amarillo, Pampa, and Canyon, were reporting snowfall between one to two inches with more well on the way. That morning, enough of a convective component was at play that there were also reports of thundersnow. There was a small lull in the activity in the late morning, around the 10AM-12PM timeframe, due to some drier air that intruded through the Texas Panhandle. Just after noon, the second band of snow began to traverse across the area as it moved in from the west and south. Locations in the south-central Texas Panhandle started to see heavy snow from then until around 7PM. Moderate to heavy snow continued for areas downstream of the Canadian River Valley during the evening. Snowfall eventually tapered off close to midnight, but light snowfall and flurries still continued until around 3AM. Strong surface winds initiated in the afternoon and lasted through much of the night. Wind speeds even gusted to 60 mph near Dalhart for a continuous, roughly 25 minute period. Other areas in the western Panhandles also witnessed gusts between 40-50 mph. Blizzard-like conditions developed intermittently for those areas, while blowing snow sharply reduced visibility in other locations despite sustained winds ranging from 15-25 mph. Final storm total snow amounts ranged from 6-12 inches for portions of the Texas Panhandle under the Winter Storm Warning. Areas to the north and south of the heaviest band received between 1-4 inches. Drifts were reported to be as high as 10 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 9, 4:41 AM CST, 19 minutes earlier. Its key messages:
- Issued at 429 AM CST Thu Jan 9 2025 -An active winter weather day today across the Panhandles. -Snow onset across the south looks to be around 6am-9am and around 11am-1pm for the northern Panhandles. -On and off snow is expected to persist for 12-18 hours across the south and about 4 to 8 hours across the north. -Snowfall is expected to be at it's heaviest from noon to 3pm south of the Canadian River Valley, where the north will be more from 3pm to 8pm. -Widespread wind chills tonight in the zero to 10 above range. -20% chance that areas along and south of the Canadian River Valley exceed 5" (Warning amounts)
Area forecast discussion, Jan 9, 4:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
441 AM CST Thu Jan 9 2025
...New KEY MESSAGES, SHORT TERM, LONG TERM...
.KEY MESSAGES...
Issued at 429 AM CST Thu Jan 9 2025
-An active winter weather day today across the Panhandles.
-Snow onset across the south looks to be around 6am-9am and
around 11am-1pm for the northern Panhandles.
-On and off snow is expected to persist for 12-18 hours across
the south and about 4 to 8 hours across the north.
-Snowfall is expected to be at it's heaviest from noon to 3pm
south of the Canadian River Valley, where the north will be more
from 3pm to 8pm.
-Widespread wind chills tonight in the zero to 10 above range.
-20% chance that areas along and south of the Canadian River
Valley exceed 5" (Warning amounts)
&&
.SHORT TERM ...
(Today through Friday night)
Issued at 429 AM CST Thu Jan 9 2025
The low that's been lingering over the Baja will now eject to the
northeast and bring the moisture along for the ride. This was
originally progged to be mostly to the east of us and maybe only
impact the southeast Panhandles. Recent changes in the past 24
hours is models picking up on a second low that breaks off the
upper level flow and starts to close off south of the Four
Corners. That will help draw that moisture back over our area and
provide enhanced lift to the Panhandles. Meanwhile we have a
surface high off the lee of the Rockies providing northerly flow
to the area. There's a pretty strong area of convergence south of
the Canadian River Valley, and we have the upslope flow at the
surface, and models are certainly pinging this area for enhanced
snowfall. Right now along I-40 and highway 60 we can expect a
solid 2 to 4 inches of snow with a 20% chance of exceeding 5
inches, and that includes Amarillo and Hereford area. Winter Storm
Warnings may need to be issued for these areas, if we continue
this uptrend in the models with accumulations. Warning or not,
travel will be challenging mid afternoon to the evening rush
across nearly all areas, and especially along that previously
mentioned corridor as snow cover roads will continue to be the
main issue. While the peak of the snow intensity is expected
across the southern Panhandles in the noon to 3pm time frame,
lingering on and off snow showers will still be possible
thereafter. Wind will start to ramp up after 6pm, and that could
pose an issue for further reduced visibility due to blowing snow.
The stronger winds will be along the western Panhandles. By the
time they get further east, most of the snowfall will be over, but
if the snow is loose enough, it could cause some blowing snow off
the ground overnight tonight. Again, today's biggest issue will
be that the peak intensities will line up with afternoon and
evening commutes, and that we are still looking into the need for
a winter storm warning across the southern Panhandles. Side note
for the western Panhandles...With enhanced lift and just the right
amount of moisture and instability, we may manage to squeeze out
a rumble of thunder or two. The main timeframe would be from 2-8pm
and the most likely areas to hear thunder would be along and west
of a Guymon to Amarillo line. Another thing to keep in mind is
with the wind gusts this evening and tonight. That will take the
wind chill down to the single digits to near zero in several
locations, those who are traveling and caught in the snow or end
up stranded could be exposed to very cold temperatures, so it's
always good to have a winter preparedness kit if traveling under
these winter conditions.
As we move into the overnight period the only impacts would be any
areas that have wet snow packed and untreated pavement could ice
over and that would continue to be a concern for traveling as well
as the early morning commute on Friday, as any areas that dont
have treated roads could be an issue. As the system exits to the
east on Friday we should have clearing skies and sunlight to help
melt the snow, however have bumped the temperatures back a few
degrees in anticipation for most of the Panhandles to be snow
covered for at least part of the day. Overnight lows again on
Friday night will be in the teens to low 20s and any untreated
areas or moist snow packed areas could freeze over again and make
travel difficult the morning after.
Weber
&&
.LONG TERM ...
(Saturday through Wednesday)
Issued at 429 AM CST Thu Jan 9 2025
Mild temperatures on Saturday as we get a brief push of warm air
ahead of the next disturbance. Have pulled back the highs a tad
from NBM to account for possible lingering snow cover. More likely
areas along and south of the Canadian River Valley will need
further pullback if today's snow over performs and they exceed 5
inches. Otherwise a mild Panhandle day before a cold front moves
through Saturday night and knocks highs down into the upper 30s to
lower 40s on Sunday. Right now it doesn't look like much moisture
is connected with this front, and if any area were to get
something it would probably be the northwest Panhandles. But
currently a dry forecast on Saturday night into Sunday. Monday
through Wednesday another deepening low around the Baja area will
draw up some southwest flow to the Panhandles, gradually warming
the area by a few degrees each day, and by Wednesday we may see
widespread 50s. The impacts of this low once it ejects from the
Baja may not be seen until next Friday and at this time they
certainly don't favor another winter event, given the large ridge
of high pressure that is progged to set up over the western and
central CONUS.
Weber
&&
.AVIATION...
(06Z TAFS)
Issued at 1013 PM CST Wed Jan 8 2025
A weather system is impacting the panhandles today through
Thursday including all terminals. This weather system will bring
in low clouds decks along with snow showers and blowing snow. The
ceilings will kick off the worsening conditions becoming MVFR
during the early morning hours of Thursday. Then once the snow
starts prior to mid morning the ceilings will degrade to IFR.
However the snow and blowing snow can degrade conditions far
worse to LIFR or even VLIFR. These conditions will then persist
through to the evening. Improving conditions are unlikely to occur
on Thursday instead occurring on Friday. Winds will be gusty at
all terminals with this system with gusts in the upper 20s kt to
30s kt expected.
BOTTOM LINE: Conditions will become hazardous to
fly in across the panhandles and at all terminals starting early
Thursday morning lasting through much of Thursday. No VFR (or
rusty IFR) rated pilot should attempt a flight here during this
time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 33 19 34 19 / 90 80 0 0
Beaver OK 34 17 34 15 / 70 80 0 0
Boise City OK 33 14 35 17 / 50 40 0 0
Borger TX 36 21 38 20 / 90 80 0 0
Boys Ranch TX 35 19 38 17 / 90 80 0 0
Canyon TX 33 19 35 18 / 90 70 0 0
Clarendon TX 34 22 37 18 / 90 50 0 0
Dalhart TX 34 16 36 15 / 80 70 0 0
Guymon OK 35 15 35 15 / 70 70 0 0
Hereford TX 33 19 35 18 / 90 60 0 0
Lipscomb TX 36 21 35 17 / 90 80 0 0
Pampa TX 34 20 34 19 / 90 80 0 0
Shamrock TX 36 23 37 18 / 80 50 0 0
Wellington TX 35 24 37 18 / 80 40 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory from noon today to midnight CST tonight
for TXZ001>003-006-007.
Winter Weather Advisory until 6 AM CST Friday for TXZ004-005-
008>020-317.
OK...Winter Weather Advisory from noon today to midnight CST tonight
for OKZ002.
Winter Weather Advisory until 6 AM CST Friday for OKZ003.
&&
SHORT TERM...89
LONG TERM....89
AVIATION...98Hazardous weather outlook, Jan 9, 3:35 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
335 AM CST Thu Jan 9 2025
OKZ001>003-TXZ001>020-317-092145-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
335 AM CST Thu Jan 9 2025
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Widespread snow today across the Panhandles with nearly every
county expected to see at least some accumulating snow. Winter
Weather Advisories have been issued for all counties except
Cimarron, as at least 1 to 4 inches is expected. There is a low
chance that areas along I 40 and highway 60 exceed 5 inches of
snow. Snow covered roads, reduced visibility, and gusty winds will
make travel hazardous in the Advisory areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Event by event
15 winter storm, 4 winter weather, 1 blizzard. Local standard time, as filed.
Winter Storm, Armstrong
- When
- January 9, 5:00 AM CST to January 10, 3:00 AM CST
- Where
- Armstrong forecast zone
- Reported by
- Public
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
This storm system produced snowfall that equated to a total of 5 to 8 northwest of Claude. The rest of the county received 1 to 5 of snow.
Winter Storm, Deaf Smith
- When
- January 9, 5:00 AM CST to January 10, 1:00 AM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Public
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Three to six inches of snow fell across the western half of Deaf Smith County with this system. Deaf Smith County saw snow start early in the morning on the 9th with eastern portions receiving 8 to 10 by the time snow stopped falling.
Winter Storm, Oldham
- When
- January 9, 5:20 AM CST to January 10, 2:00 AM CST
- Where
- Oldham forecast zone
- Reported by
- Public
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
A swath of 6 to 12 of snow fell across much of the I-40 corridor through Oldham County with 2 to 5 found towards the New Mexico state line. Amounts decreased to the north and northwest as well.
Winter Storm, Oldham
- When
- January 9, 5:20 AM CST to January 10, 3:00 AM CST
- Where
- Oldham forecast zone
- Reported by
- NWS Employee
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Most of Potter County fell within the much larger swath of snow that impacted the Texas Panhandle with the southern half seeing 8 to 12 of snow. While the norther saw 6 to 8. There may have been a slightly higher amount above 12 just northeast of the Amarillo Airport going into Carson County on Highway 60.
Winter Storm, Randall County
- When
- January 9, 5:20 AM CST to January 10, 3:00 AM CST
- Where
- Randall County forecast zone
- Reported by
- NWS Employee
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Southern parts of Amarillo and westward fell within the 8 to 12 swath with areas south and southeast only saw 4 to 8.
Blizzard, Carson
- When
- January 9, 5:30 AM CST to January 10, 3:00 AM CST
- Where
- Carson forecast zone
- Reported by
- Public
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Central to northwest parts of Carson County fell in the swath of 8 to 12 of snow, especially HWY 60 northward. South of HWY60 snow amounts gradually fell off but still had received 4 to 8.
Winter Weather, Collingsworth
- When
- January 9, 6:00 AM CST to January 10, 3:00 AM CST
- Where
- Collingsworth forecast zone
- Reported by
- Public
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Collingsworth County received 1 to 3 with this storm system.
Winter Storm, Donley
- When
- January 9, 6:00 AM CST to January 10, 1:00 AM CST
- Where
- Donley forecast zone
- Reported by
- Public
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Donley County received a range of 2 to 4 of snow with this storm system.
Winter Storm, Gray
- When
- January 9, 6:00 AM CST to January 10, 3:00 AM CST
- Where
- Gray forecast zone
- Reported by
- Public
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Gray County had the northwest third of the county, around HWY60, fall within the heaviest band of snow ending up with 6 to 10 of snow.
Winter Storm, Wheeler
- When
- January 9, 7:00 AM CST to January 10, 2:15 AM CST
- Where
- Wheeler forecast zone
- Reported by
- Public
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
The far northwestern corner of the county received 6 to 8 with the central to southeastern half of the county falling out of the larger swath and only received 0.5 to 3 of snow.
Winter Storm, Ochiltree
- When
- January 9, 8:00 AM CST to January 10, 2:00 AM CST
- Where
- Ochiltree forecast zone
- Reported by
- Public
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
The southeastern corner of Ochiltree County received 4 to 6 of snow with this storm with lower amounts down to 1 to the north and eastern parts of the county.
Winter Storm, Hemphill
- When
- January 9, 8:30 AM CST to January 10, 1:00 AM CST
- Where
- Hemphill forecast zone
- Reported by
- Public
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Hemphill County saw a swath of 4 to 6 with some higher amounts up to 8 from the southwest corner up to the northeastern corner of the county. the far northwestern and far southeastern corner received less than 4.
Winter Storm, Hutchinson
- When
- January 9, 8:30 AM CST to January 10, 2:00 AM CST
- Where
- Hutchinson forecast zone
- Reported by
- Public
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The southern half of Hutchinson County was part of the larger swatch of snow across the Texas Panhandle and received 6 to 12 of snow. The northern third to half of the county received 3 to 6 of snow.
Winter Storm, Lipscomb
- When
- January 9, 8:30 AM CST to January 10, 2:00 AM CST
- Where
- Lipscomb forecast zone
- Reported by
- Public
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
The eastern half of Lipscomb County received 4 to 7 of snow with the western half receiving 1 to 3 of snow.
Winter Storm, Roberts
- When
- January 9, 8:30 AM CST to January 10, 3:00 AM CST
- Where
- Roberts forecast zone
- Reported by
- Public
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
The southern third of Roberts County received 6 to 12 of snow with areas to the north, especially northeast saw totals drop off dramatically with 1 to 2 received in the far northeastern corner.
Winter Storm, Hansford
- When
- January 9, 9:00 AM CST to January 10, 1:00 AM CST
- Where
- Hansford forecast zone
- Reported by
- Public
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Hansford County saw a wide range of snow totals from this storm with the north seeing 1 to 3 and the south seeing 3 to 6.
Winter Storm, Moore
- When
- January 9, 10:00 AM CST to January 10, 12:01 AM CST
- Where
- Moore forecast zone
- Reported by
- Public
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
The southeastern third of Moore County was part of the much larger swath of snow to impact the Texas Panhandle with a total of 6 to 8. The central part of the county received 4 to 6 of snow while the northwestern corner tapered off to around an inch.
Winter Weather, Sherman
- When
- January 9, 2:30 PM CST to January 10, 12:01 AM CST
- Where
- Sherman forecast zone
- Reported by
- Public
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Sherman County received some of the lighter amounts of snow with less than an inch found in the northwestern corner of the county and close to 3 in the far southeastern corner of the county.
Winter Weather, Dallam
- When
- January 9, 3:00 PM CST to 10:00 PM CST
- Where
- Dallam forecast zone
- Reported by
- Public
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Dallam County received 1 to maybe 2 of snow.
Winter Weather, Hartley
- When
- January 9, 3:00 PM CST to 10:00 PM CST
- Where
- Hartley forecast zone
- Reported by
- Public
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Most of Hartley County saw accumulations of 1 or less with the exception of the far southeastern corner near Channing seeing 2 to 4 of accumulations.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Louisiana, January 9, 20251 death · 1 event
- Ice Storm and Winter Storm in Arkansas, January 9 to 10, 202550 events
- Winter Storm in Tennessee, January 9 to 10, 202534 events
- Winter Storm and Winter Weather in Missouri, January 9 to 10, 202533 events
- Heavy Snow in Oklahoma, January 9 to 10, 202528 events
- Winter Storm in Oklahoma, January 9 to 10, 202525 events
- Winter Storm in Mississippi, January 9 to 10, 202522 events
- Winter Storm and Winter Weather in Texas, January 9 to 10, 202518 events
- Winter Weather in Texas, January 9 to 10, 202517 events
- Heavy Snow and Sleet in Mississippi, January 9 to 10, 202515 events
- Cold in North Carolina, January 9, 202514 events
- Heavy Snow and High Wind in New Mexico, January 9, 202560 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225473, 1235834, 1235855, 1235858, 1235864, 1235830, 1235831, 1235835, 1235837, 1235870, 1235853, 1235846, 1235848, 1235850, 1235866, 1235839, 1235851, 1235868, 1235833, 1235841.